Format

Send to:

Choose Destination
See comment in PubMed Commons below
Emerg Med J. 2015 May;32(5):383-6. doi: 10.1136/emermed-2013-203335. Epub 2014 Jun 23.

Increasing frequency of severe clinical toxicity after use of 2,4-dinitrophenol in the UK: a report from the National Poisons Information Service.

Author information

  • 1National Poisons Information Service, Newcastle Unit, Wolfson Unit, Newcastle upon Tyne Hospitals NHS Foundation Trust, Newcastle upon Tyne, UK.
  • 2National Poisons Information Service, Cardiff Unit, University Hospital Llandough, Penarth, Vale of Glamorgan, UK.
  • 3National Poisons Information Service, Edinburgh Unit, Royal Infirmary of Edinburgh, Edinburgh, UK.
  • 4National Poisons Information Service, Birmingham Unit, City Hospital, Birmingham, UK.

Abstract

OBJECTIVE:

2,4-Dinitrophenol (DNP) increases energy consumption by uncoupling oxidative phosphorylation. Although not licensed as a medicine, it is sometimes used by 'body sculptors' and for weight loss as a 'fat burning' agent. This research was performed to characterise patterns of presentation, clinical features and outcomes of patients reported to the National Poisons Information Service (NPIS) in the UK after exposure to DNP.

METHODS:

NPIS telephone enquiry records and user sessions for TOXBASE, the NPIS online information database, related to DNP, were reviewed from 1 January 2007 to 31 December 2013.

RESULTS:

Of the 30 separate systemic exposures to DNP reported by telephone to NPIS during the study period (27 males, 3 females, with a median age of 23.5 years), there were 3 during 2007-2011 (inclusive), 5 during 2012 and 22 during 2013. TOXBASE user sessions also increased sharply from 6 in 2011 to 35 in 2012 and 331 in 2013. The modes of exposure reported in telephone enquiries were chronic (n=2), acute (n=12) and subacute (n=16). Commonly reported clinical features were fever (47%), tachycardia (43%), sweating (37%), nausea or vomiting (27%), skin discolouration or rash (23%), breathing difficulties (23%), abdominal pain (23%), agitation (13%) and headache (13%). There were five (17%, 95% CI 6.9% to 34%) fatalities, four involving acute overdose.

CONCLUSIONS:

The study indicates a substantial recent increase in clinical presentations with toxicity caused by exposure to DNP in the UK with an associated high mortality. Further steps are needed to warn potential users of the severe and sometimes fatal toxicity that may occur after exposure to this compound.

Published by the BMJ Publishing Group Limited. For permission to use (where not already granted under a licence) please go to http://group.bmj.com/group/rights-licensing/permissions.

PMID:
24957806
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk